Started using the mirena coil
Hello, I am a 37 year old women who has recently started using the Mirena coil for the first time. Within weeks my hair was falling out at an alarming rate. Very similar to the hair loss after the birth of my 3 children, but this time it has continued for 4 months. The hair loss has slowed down very slightly but now my head is really itchy and I feel an intense burning sometimes. I am also suffering from small pimples on my back and neck which are constantly itchy.
I visited my GP who is extremely reluctant to take the coil out or even acknowledge that the hair loss could be linked to the Mirena coil. She suggested having my blood tested for low iron and thyroid function which all came back satisfactory (I do have an under active thyroid which has been managed and under control for 9 years now). So I’m told to wait and see- but I’m scared how much more hair I will lose!
My question is should I see a dermatologist first to investigate the hair loss and itchiness or go down the endocrine route? and would the first instinct be to remove the coil?
Thank you for contacting the Health at Hand team.
We know that it must be very distressing to see your hair falling out on a daily basis. It can affect your confidence and you may feel that it will never stop.
As you may know alopecia is the medical term for hair loss.
The manufacture literature (SmPC) indicates that alopecia is an uncommon side effect of the Mirena coil. This means that 0.1 to 1% of people have reported hair loss.
However your hair loss may not be due to the use of the Mirena coil.
Your hair goes through 3 different phases
- Growth phase known as Anagen which can last 3-5years or longer.
- The resting phase known as Catagen where the hair follicles shrink and prespare for the resting or shedding phase. This phase normally lasts 1-2weeks.
- The shedding phase also known as Telogen where the hair rests or sheds and this normally lasts 2-4months.
At the end of this phase the older hair is shed and the new hair begins to grow. Your head is covered which hair in different phases so normally there is no visible bald patch.
It is normal to shed 50 to 100 strands of hair on a daily basis.
The likely causes of hair loss in women
There are many factors that cause excessive hair loss. This can include
- Diet lacking in proteins
- lack of certain vitamins such as vitamin B
- lack of iron, and sometimes zinc
- Stress so lack of sleep
- Too much vitamin A
- Change in hormones and change in contraceptives such as the Mirena coil may be a contributory factor
- Auto-immune disease such as lupus or alopecia areata
- Low thyroid levels also known as hypothyroidism
- Polycystic ovary syndrome
- Genetic or hereditary risk
- Medications such as chemotherapy, anabolic steroids, antidepressants and other medications that have shown hair loss as a side effect
- Dermatological conditions that may have caused scaring including fungal infection of the scalp
- Over styling or using certain hair products
Medications and Treatment
It may be worth asking your GP to refer you to a dermatologist. In the meantime you may want to try using Ketoconazole shampoo. Your itchy scalp may be due to a fungal infection.
Ketoconazole is an anti-fungal shampoo that you can buy over the counter or have it prescribed by your GP. We think it would be make sense for you to discuss this matter with your GP before you use this shampoo.
We understand that your thyroid levels and iron levels have been checked. If your doctor is not able to check your zinc levels you may wish to try vitamins that help with maintain good hair, skin and nails. There are several on the market and they are available from your local pharmacy.
You do not mention if you are using the Mirena coil as a method of contraception and what other contraceptives you have tried or find acceptable. The mirena coil releases a progesterone hormone called Levonorgestrel. Now that you are aware that hair loss is an uncommon side effect of the Mirena coil and many other oral contraceptives may be able to persuade your doctor to try an alternative oral contraceptive such as Femodene, Logynon or Co-Cyprindol.
Regaine for men and women is available on the market available to buy from pharmacies. It contains Minoxidil as the active ingredient. It is suitable for some types of hair loss. Your dermatologist will be able to guide you. It is available as foam in 2.5% and 5% and has to be applied on the scalp twice daily. A lot of people have had success with this medication, although it can take 3-6months for the hair to regrow. However the hair that comes through tends to be coarser than the original natural hair. Any new hair growth will fall out 6-9months after you stop using it.
You may find the following web links useful:
Please do not hesitate to contact us if you need any further information.
Answered by the Health at Hand nurses